MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ATLAS GOLD; PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ATLAS GOLD; PTA BALLOON DILATATION CATHETER
Catalog Number ATG120244
Medical Device Problem Codes Material Rupture (1546); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Vascular Dissection (3160); Pericardial Effusion (3271)
Date of Event 09/22/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: as the lot number for the device was provided, a review of the device history records is currently being performed.The return of the sample is pending.However, images were provided for review.The investigation of the reported event is currently underway.H10: d4 (expiration date: 10/2022).H11: section a through f ¿ the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the pulmonic valve via the right jugular vein access, during the first inflation prior to reaching the rated burst pressure, the pta balloon allegedly ruptured before or at 3 atm at most, and allegedly had a small pinpoint leakage in the distal shoulder of the balloon.It was further reported that the patient allegedly experienced pulmonary artery dissection and had a partial rupture of the pulmonary artery that caused pericardial infusion.Furthermore, the procedure was unable to be completed due to the risk of subsequent balloon inflations and the procedure was aborted for patient's safety.Reportedly, the patient was kept for forty-eight hours in the intensive care unit for close monitoring of the progressive pulmonary artery rupture and had activity restrictions at home for about two to four weeks.However, the patient was recovered well.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H10: manufacturing review: a manufacturing review was not required as this is the only complaint reported to date for this product and lot.Investigation summary: one atlas gold pta dilatation catheter was received for evaluation.No kinks were noted to the catheter, no anomalies noted to the y-body/strain relief.The balloon appeared partially inflated.An in-house presto inflation device was used to inflate the balloon and a pinhole rupture was noted on the balloon.No other functional testing was performed.Nine x-ray images were reviewed.The x-ray images demonstrate the balloon in different states of inflation with the final five indicating a leak of contrast.This appears to be a slow leak rather than a complete disruption of the balloon.Therefore, the investigation is confirmed for the reported balloon rupture as a pinhole rupture was noted on the balloon during inflation.Additionally, the investigation is confirmed for the identified improper procedure as an expired product was used, and the procedure was performed in a veterinary case.Per the information in the product instructions for use, the devices are to be used prior to the printed "use by" date and the indications for use do not specify veterinary cases.The user however understood the product was being used past the date and for the veterinary case both against the instructions included in the instructions for use.The root cause of the use of device past expiration date and use in veterinary case was determined to be user error.It is possible the incorrect use of the device contributed to the reported balloon rupture.However, the definitive cause of the reported balloon rupture cannot be determined based on the available information.Labeling review: a review of product labeling documentation (e.G., procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, nursing guide, and unit label) did not find any product labeling inadequacy.Per the reported information, the device was past its expiration date.This is outside of the indications for use per atlas gold instructions for use under the section "directions for use": "rotate inventory so that the catheters and other dated products are used prior to the ¿use by¿ date".Additionally, the device was used in a veterinary case.Veterinary use is not included in the indications for use per atlas gold instructions for use.Therefore, a use related issue can be confirmed.However, as the user was aware the product was expired and knowingly used the product in a veterinary case, a user letter will not be sent.H10: d4 (expiration date: 10/2022), g3, h6 (device).H11: section a through f ¿ the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the pulmonic valve via the right jugular vein access, during the first inflation prior to reaching the rated burst pressure, the pta balloon allegedly ruptured, and allegedly had a small pinpoint leakage in the distal shoulder of the balloon.It was further reported that the patient allegedly experienced pulmonary artery dissection and had a partial rupture of the pulmonary artery that caused pericardial infusion.Furthermore, the procedure was unable to be completed due to the risk of subsequent balloon inflations and the procedure was aborted for patient's safety.Reportedly, the patient was kept for forty-eight hours in the intensive care unit for close monitoring of the progressive pulmonary artery rupture and activity restrictions at home for about two to four weeks.However, the patient was recovered well.
 
Additional Manufacturer Narrative
H10: our firm received an fda email correspondence on 8-july-2024 from mdr data systems team, (b)(4) indicating that the information (specifically the unique device identifier (udi) information in section d) of the previously submitted fda form 3500a, was incorrect and a request was made to submit supplemental report(s) with the entire udi number including the di and pi fields, all numbers, letters, parentheses, and symbols in the ¿unique device identifier (udi) #¿ fields.This supplemental report is in response to that request.H11: d2: medical device type- dqy; lit.D4: medical device expiration date- 10/22/2022.D4: udi- (b)(4).H4: device manufacture date- 10/21/2019.

Brand Name
ATLAS GOLD
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
Manufacturer (Section G)
FUTUREMATRIX INTERVENTIONAL
1605 enterprise street
athens 75751
Manufacturer Contact
brett curtice
800 w. rio salado pkwy
tempe, AZ 85281
4803032689
MDR Report Key17974223
Report Number2020394-2023-00908
Device Sequence Number11669655
Product Code DQY
UDI-Device Identifier00801741061028
UDI-Public(01)00801741061028(11)191021(17)221022(10)93XD0085
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K181323
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/22/2022
Device Catalogue NumberATG120244
Device Lot Number93XD0085
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/22/2023
Supplement Date Received by Manufacturer02/19/2024
07/08/2024
Initial Report FDA Received Date10/20/2023
Supplement Report FDA Received Date02/21/2024
07/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/21/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age6 MO
Patient SexFemale
Patient Weight21 KG